Louisiana, 2009Damaging Winds in Louisiana, June 29, 2009
June 29, 2009 · NWS LCH · 4 events in 3 counties and zones
A line of strong to strong to severe thunderstorms developed during the afternoon hours across central and southwest Louisiana and moved southeastward. Several reports of severe winds and wind damage were received.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $18,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of strong to strong to severe thunderstorms developed during the afternoon hours across central and southwest Louisiana and moved southeastward. Several reports of severe winds and wind damage were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jun 29, 12:09 PM CST, 2 hours 19 minutes earlier.
Area forecast discussion, Jun 29, 12:09 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
109 PM CDT MON JUN 29 2009
.AVIATION...
CLOUDS ARE BEGINNING TO FORM ACROSS THE REGION THIS AFTERNOON.
ELEVATED STORMS WILL PRODUCE NUMEROUS CLOUD TO GROUND AND CLOUD
TO CLOUD LIGHTNING...THERE IS THE POTENTIAL OF MICRO-BURST WITH
STRONGER STORMS. VFR... OUTSIDE OF STORM ACTIVITY.
&&
K. KUYPER
.PREV DISCUSSION... /ISSUED 1012 AM CDT MON JUN 29 2009/
UPDATE...
MADE SOME MINOR CHANGES FOR THIS MORNING UPDATE AND INCREASED POPS
SLIGHTLY ACROSS CENTRAL LOUISIANA FOR THIS AFTERNOON. CURRENT
SURFACE ANALYSIS SHOWS A STALLED OUT FRONT DRAPED ACROSS CENTRAL
LOUISIANA WITH CONVECTION INCREASING OVER NORTHEAST TEXAS AND
NORTHWEST LOUISIANA DUE TO A SHORTWAVE MOVING SOUTHEAST. LCH
MORNING SOUNDING SHOWS PW VALUES OVER 2 INCHES. THE SEA BREEZE
COMBINED WITH THE FRONT ACROSS THE AREA WILL RESULT IN SCATTERED
SHOWERS AND STORMS LATER TODAY. SOME STORMS COULD BE STRONG
PRODUCING SOME LOCALLY HEAVY RAINFALL ALONG WITH GUSTY WINDS.
GRIFFIN
PREV DISCUSSION... /ISSUED 742 AM CDT MON JUN 29 2009/
AVIATION...
A WEAK FRONTAL BOUNDARY WILL CONTINUE TO SAG DOWN ACROSS THE
AREA TODAY. A FEW SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG
THE BOUNDARY. VFR CONDITIONS WILL LIKELY PREVAIL TODAY OVER TAF
SITES. COULD SEE ONE OR TWO STORMS PRODUCE GUSTY WINDS AS A
SEA-BREEZE BOUNDARY AND FRONTAL BOUNDARY POSSIBLY MERGE THIS
AFTERNOON. MARGINAL VFR IS POSSIBLE WHERE THE BOUNDARIES MERGE
AND COLLAPSING THUNDERSTORMS LAY STRONGER OUTFLOWS AND REDUCED
VISIBILITY.
06
PREV DISCUSSION... /ISSUED 342 AM CDT MON JUN 29 2009/
SYNOPSIS...
LOOKING AT LATEST WATER VAPOR IMAGERY AND UPPER AIR ANALYSIS...THE
UPPER LEVEL RIDGE OVER TEXAS HAS FLATTENED AND BECOME A LITTLE
MORE ELONGATED...AS NORTHERLY FLOW AROUND A LARGE UPPER LEVEL LOW
OVER THE GREAT LAKES CONTINUES IMPINGING ON IT. THIS HAS ALLOWED A
FRONTAL TROUGH TO MOVE NEAR THE FORECAST AREA AND IS DRAPED ACROSS NORTH
CENTRAL LOUISIANA AND NORTHEAST TEXAS. LOCAL RADARS SHOW A FEW
SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP AHEAD OF THIS
FEATURE AS A VERY MOIST AIRMASS IS IN PLACE WITH PRECIPITABLE
WATER ON THE 29/00Z KLCH SOUNDING OVER 2 INCHES.
RUA
DISCUSSION...
AIRMASS ACROSS THE FORECAST AREA WILL BE VERY MOIST AND UNSTABLE TODAY
WITH PWAT REMAINING OVER 2 INCHES. NORTHERLY FLOW AT 70H AND 50H IS
ALSO EXPECTED TO CONTINUE TODAY AND THIS SHOULD ALLOW FRONTAL
TROUGH TO SLIDE SOUTH TOWARD THE COAST. IN THE MEANTIME...WOULD
EXPECT SEA BREEZE TO DEVELOP BY MID TO LATE AFTERNOON ALONG THE
COAST AND MOVE INLAND. THESE TWO FEATURES SHOULD BE A FOCUS WITH
DAYTIME HEATING AND ABUNDANT MOISTURE FOR SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP...ESPECIALLY BETWEEN THE HIGHWAY 190 AND
I-10 CORRIDORS. FORECAST SOUNDINGS DO SHOW SOME POTENTIAL FOR A
FEW STRONG STORMS TO DEVELOP WITH THE POSSIBILITY OF STRONG WINDS
AND FREQUENT LIGHTNING. ALSO...WITH THE HIGH PWAT VALUES...SOME
LOCALLY HEAVY RAINFALL MAY OCCUR IF MERGERS BETWEEN SURFACE
BOUNDARY AND SEA BREEZE BOUNDARY TAKE PLACE. HIGH TEMPERATURES
DUE TO THE CLOUD COVER AND EXPECTED CONVECTION WILL BE A LITTLE
LOWER THAN THE PAST COUPLE OF DAYS AND HEAT ADVISORY AT THIS POINT
IS NOT ANTICIPATED.
FRONTAL BOUNDARY WILL HANG AROUND THE I-10 CORRIDOR TO THE COAST ON
TUESDAY. THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE
OVER LOWER SOUTHEAST TEXAS WHERE BEST LOW LEVEL CONVERGENCE FROM
BOTH SURFACE FRONTAL BOUNDARY AND SEA BREEZE WILL OCCUR.
DRIER AIR FILTERS INTO THE REGION ON WEDNESDAY AND THURSDAY WITH
ONLY ISOLATED SHOWERS AT BEST NEAR THE COAST.
OVER THE HOLIDAY WEEKEND...70H HIGH IS PROGGED TO BE OVER THE
NORTH CENTRAL TO NORTHEAST GULF. THIS WILL SHOULD ALLOW FOR A
DEEPER SOUTHERLY FLOW ACROSS THE FORECAST AREA. THIS WILL IN TURN BRING
DECENT GULF MOISTURE AND ALLOW THE SEA BREEZE TO MAKE GOOD
PROGRESS INLAND. THEREFORE...WENT WITH CHANCE POPS FOR FRIDAY AND
ON THE FOURTH OF JULY FOR MAINLY AFTERNOON AND EARLY EVENING
SHOWERS AND THUNDERSTORMS.
RUA
MARINE...
A FRONTAL TROUGH AT THE SURFACE WILL NEAR THE COAST TONIGHT AND ON
TUESDAY. MAINLY LIGHT AND VARIABLE WINDS WILL BE THE RESULT AS A
WEAK PRESSURE GRADIENT PREVAILS. A LIGHT TO MODERATE SOUTHERLY
FLOW IS EXPECTED TO DEVELOP BY LATER IN THE WEEK INTO THE WEEKEND
AS THE SURFACE TROUGH WASHES OUT AND HIGH PRESSURE BUILDS ACROSS
THE NORTHERN GULF.
RUA
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 97 75 96 74 98 / 30 30 20 10 10
KBPT 98 76 95 72 98 / 30 30 30 10 10
KAEX 99 71 99 71 100 / 40 30 20 10 10
KLFT 97 73 97 74 98 / 30 30 20 10 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 29, 3:48 AM CST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
448 AM CDT MON JUN 29 2009
GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-301045-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
448 AM CDT MON JUN 29 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
A WEAK SURFACE FRONTAL BOUNDARY WILL MOVE ACROSS THE AREA AND
STALL BETWEEN THE INTERSTATE 10 CORRIDOR AND THE COAST TONIGHT. A
VERY MOIST AND UNSTABLE ATMOSPHERE WILL BE IN PLACE AHEAD OF THIS
BOUNDARY.
WITH DAYTIME HEATING...SCATTERED SHOWERS AND THUNDERSTORMS WILL
FORM...ESPECIALLY BETWEEN THE HIGHWAY 190 AND INTERSTATE 10
CORRIDORS. SOME OF THE STORMS COULD BECOME STRONG WITH FREQUENT TO
NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES...GUSTY WINDS...AND
LOCALLY HEAVY RAINFALL.
OUTSIDE OF AREAS THAT RECEIVE THE SHOWERS AND THUNDERSTORMS...CONDITIONS
AGAIN WILL BE HOT WITH HIGH TEMPERATURES IN THE UPPER 90S AND
AFTERNOON HEAT INDEX VALUES NEAR 105 DEGREES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
RUA
Thunderstorm Wind, Rapides
- When
- June 29, 2:28 PM CST
- Where
- Rapides County, Boyce
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Utility Company
- Coordinates
- 31.380, -92.680
Numerous trees, power lines, and power poles were blown down in and around Boyce, knocking out power to 8000 homes.
Thunderstorm Wind, Calcasieu
- When
- June 29, 2:58 PM CST
- Where
- Calcasieu County, 0.54 mi ENE of (Lch)lk Charles Muni
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 30.134, -93.212
The Lake Charles LSU Ag Center mesonet station measured a wind gust of 58 mph.
Thunderstorm Wind, Iberia
- When
- June 29, 4:13 PM CST
- Where
- Iberia County, New Iberia Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 30.030, -91.880
The Acadiana Regional Airport ASOS measured a wind gust of 62 mph.
Thunderstorm Wind, Iberia
- When
- June 29, 4:20 PM CST
- Where
- Iberia County, New Iberia
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Utility Company
- Coordinates
- 30.000, -91.820
Numerous trees, power lines, and power poles were blown down in New Iberia, knocking out power to 4000 homes.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Florida, June 29, 20091 death · 2 injured · $45,000 · 60 kt wind · 2 events
- Flash Flooding in New Hampshire, June 29, 2009$100,000 · 2 events
- Flash Flood and Damaging Winds in Arizona, June 29, 20092 injured · $16,000 · 63 kt wind · 3 events
- Hail and Damaging Winds in South Carolina, June 29, 2009$11,000 · 55 kt wind · 6 events
- Hail and Damaging Winds in South Dakota, June 29, 20091 in hail · 5 events
- Hail in Nebraska, June 29, 20091 in hail · 5 events
- Hail in Colorado, June 29, 20091.75 in hail · 5 events
- Damaging Winds in Georgia, June 29, 2009$11,000 · 55 kt wind · 3 events
- Damaging Winds in South Dakota, June 29, 200961 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 29, 20094 events
- Damaging Winds in Texas, June 29, 2009$4,000 · 56 kt wind · 3 events
- Damaging Winds in Georgia, June 29, 200950 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183710, 183704, 183705, 183709.